Tennessee, 2015High Wind in Tennessee, December 23 to 24, 2015
December 23 to 24, 2015 · NWS MRX · 2 events in 2 counties and zones
A strong low pressure system with a very tight pressure gradient generated damaging winds across the higher terrain along the North Carolina border.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A strong low pressure system with a very tight pressure gradient generated damaging winds across the higher terrain along the North Carolina border.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Morristown, TN wrote its last area forecast discussion before the first event at Dec 23, 8:29 PM EST, 2 hours 31 minutes earlier.
Area forecast discussion, Dec 23, 8:29 PM EST, 2 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
829 PM EST WED DEC 23 2015
.DISCUSSION...
UPDATE TO ADJUST A FEW HOURLY WEATHER PARAMETERS, OVERALL FORECAST
IS STILL ON TRACK. STORMS ARE CURRENTLY MOVING ACROSS NORTHERN
ALABAMA AND MIDDLE TENNESSEE. CAPE VALUES AS YOU MOVE FURTHER EAST
BECOME LESS IMPRESSIVE...HOWEVER, SHEAR VALUES AT 0-1 AND 0-6 KM
ARE STILL VERY HIGH. STILL BELIEVE THAT AS STORMS ENTER OUR AREA
THAT STRAIGHT LINE WINDS OUT OF THUNDERSTORMS WILL BE THE MAIN
THREAT, BUT HAIL AND A TORNADO CANNOT BE RULED OUT IN THIS
ENVIRONMENT.
&&
.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN 61 72 60 73 / 90 70 80 70
KNOXVILLE MCGHEE TYSON AIRPORT, TN 58 71 57 70 / 90 70 80 70
OAK RIDGE, TN 58 71 61 69 / 90 70 60 70
TRI CITIES AIRPORT, TN 54 70 56 68 / 70 70 80 70
&&
.MRX WATCHES/WARNINGS/ADVISORIES...
NC...WIND ADVISORY UNTIL 7 AM EST THURSDAY FOR CHEROKEE-CLAY.
TN...WIND ADVISORY UNTIL 7 AM EST THURSDAY FOR BLOUNT SMOKY MOUNTAINS-
COCKE SMOKY MOUNTAINS-EAST POLK-JOHNSON-SEVIER SMOKY
MOUNTAINS-SOUTHEAST CARTER-SOUTHEAST GREENE-SOUTHEAST
MONROE-UNICOI.
VA...NONE.
&&
ABMHazardous weather outlook, Dec 23, 3:06 PM EST, 7 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
306 PM EST WED DEC 23 2015
NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-242015-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
306 PM EST WED DEC 23 2015 /206 PM CST WED DEC 23 2015/
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.
.DAY ONE...THIS AFTERNOON AND TONIGHT...
STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE TONIGHT AHEAD OF A
SLOW MOVING COLD FRONT. DAMAGING WIND GUSTS MAY OCCUR WITH SOME
STORMS...AND THERE IS A THREAT OF ISOLATED TORNADOES ESPECIALLY
OVER AND NEAR THE CUMBERLAND PLATEAU. IN ADDITION...WINDY
CONDITIONS MAINLY ACROSS THE HIGHER ELEVATIONS OF EAST TENNESSEE
AND EXTREME SOUTHWEST NORTH CAROLINA COULD RESULT IN DOWNED TREES.
HEAVY RAINFALL MAY ALSO LEAD TO LOCALIZED FLOODING.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...
PERIODS OF SHOWERS AND POSSIBLY THUNDERSTORMS THROUGH THE REST OF
THE WEEK BUT THE BEST PROBABILITY OF SEVERE CONVECTION WILL BE ON
THURSDAY AS THE COLD FRONT SHIFTS SLOWLY EAST ACROSS THE FORECAST
AREA. ALSO HEAVY RAIN WILL BE POSSIBLE ACROSS SOUTHWEST NORTH
CAROLINA AND PORTIONS OF SOUTHEAST TENNESSEE THROUGH FRIDAY NIGHT
WHICH COULD LEAD TO FLOODING.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED TONIGHT AND THURSDAY.
In the hours before
Special weather statement, Dec 23, 8:37 PM EST, 2 hours 23 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
737 PM CST WED DEC 23 2015
TNZ081-082-098-240215-
BLEDSOE TN-MARION TN-SEQUATCHIE TN-
737 PM CST WED DEC 23 2015
SIGNIFICANT WEATHER ADVISORY FOR BLEDSOE...MARION...AND SEQUATCHIE
COUNTIES UNTIL 815 PM CST...
AT 736 PM CST...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
NEAR MONTEAGLE...OR 12 MILES NORTHWEST OF JASPER...MOVING NORTHEAST
AT 60 MPH.
WINDS IN EXCESS OF 45 MPH WILL BE POSSIBLE WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE...
DUNLAP...JASPER...PIKEVILLE...SOUTH PITTSBURG...WHITWELL...KIMBALL...
MONTEAGLE...ORME...PALIO...CAGLE...OLD CUMBERLAND...MOUNT CREST...
GRIFFITH CREEK AND CARTWRIGHT.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3524 8582 3522 8574 3524 8569 3529 8571
3532 8557 3536 8551 3541 8549 3543 8554
3549 8554 3553 8560 3555 8546 3557 8542
3572 8526 3576 8527 3577 8524 3565 8507
3499 8572 3499 8586 3522 8587
TIME...MOT...LOC 0136Z 220DEG 57KT 3514 8584
DHHigh Wind, Sevier/Smoky Mountains
- When
- December 23, 11:00 PM EST
- Where
- Sevier/Smoky Mountains forecast zone
- Measured
- 70 kt (81 mph) measured gust
- Reported by
- Park/Forest Service
- Coordinates
- 35.785, -83.524 (the zone’s center; the record gives no point)
A wind gust to 80 mph was recorded at the Cove Mountain Tower.
High Wind, Southeast Greene
- When
- December 24, 1:45 AM EST
- Where
- Southeast Greene forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Other Federal Agency
- Coordinates
- 36.175, -82.846 (the zone’s center; the record gives no point)
A wind gust to 60 mph was recorded at Camp Creek Elementary School.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes in Mississippi, December 23, 201511 deaths · 64 injured · $12 million · EF4 · 8 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 20155 deaths · 7 injured · $7.8 million · EF3 · 16 events
- Tornadoes and Flash Flooding in Tennessee, December 23, 2015$1.5 million · EF4 · 16 events
- Tornado and Hail in Arkansas, December 23, 20151 death · $885,000 · EF1 · 25 events
- Storm Surge and Blizzard in Alaska, December 23 to 28, 20151 death · 85 kt wind · 8 events
- Winter Storm and Heavy Snow in Idaho, December 23 to 24, 20151 death · 5 events
- Tornado and Hail in Arkansas, December 23, 2015$100,000 · EF2 · 6 events
- Tornadoes and Damaging Winds in Indiana, December 23, 20151 injured · $313,000 · EF1 · 29 events
- Flash Flood and Flood in Kentucky, December 23, 2015$585,000 · 1.75 in hail · 40 events
- Tornado and Damaging Winds in Kentucky, December 23, 20153 injured · $229,000 · EF1 · 9 events
- Tornadoes and Hail in Illinois, December 23, 2015$485,000 · EF1 · 17 events
- Tornado and Damaging Winds in Michigan, December 23, 2015$570,000 · EF1 · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 613605, 613606.